Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 29, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 5, 2023, 8:31 AM EDT for 5 counties in Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2023, 8:31 AM EDT (12:31 UTC)
- Expired
- Apr 5, 2023, 9:00 AM EDT
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hendricks County, IN, Johnson County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 35 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 8:36 AM EDT | TSTM WND DMG | Gosport, IN | LARGE TREES AND POWER POLES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 393 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 7.1
The text
As transmitted.
004
WUUS53 KIND 051231
SVRIND
INC063-081-105-109-119-051300-
/O.NEW.KIND.SV.W.0029.230405T1231Z-230405T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
831 AM EDT Wed Apr 5 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northwestern Monroe County in south central Indiana...
Morgan County in central Indiana...
West central Johnson County in central Indiana...
Southeastern Hendricks County in central Indiana...
Eastern Owen County in west central Indiana...
* Until 900 AM EDT.
* At 830 AM EDT, a severe thunderstorm was located over Spencer, or
13 miles northwest of Bloomington, moving northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Gosport around 835 AM EDT.
Paragon and Quincy around 840 AM EDT.
Martinsville around 845 AM EDT.
Monrovia, Bethany, Centerton and Lake Hart around 850 AM EDT.
Other locations in the path of this severe thunderstorm include
Mooresville, Brooklyn, Waverly and Plainfield.
This includes Interstate 70 between mile markers 50 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3947 8674 3947 8669 3952 8669 3974 8646
3965 8633 3963 8632 3963 8631 3951 8613
3916 8670 3917 8674 3931 8690
TIME...MOT...LOC 1230Z 223DEG 62KT 3928 8673
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ME2 follow-up statements
567
WWUS53 KIND 051239
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
839 AM EDT Wed Apr 5 2023
INC063-081-105-109-119-051300-
/O.CON.KIND.SV.W.0029.000000T0000Z-230405T1300Z/
Monroe IN-Morgan IN-Johnson IN-Hendricks IN-Owen IN-
839 AM EDT Wed Apr 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM EDT
FOR NORTHWESTERN MONROE...MORGAN...WEST CENTRAL JOHNSON...
SOUTHEASTERN HENDRICKS AND NORTHEASTERN OWEN COUNTIES...
At 838 AM EDT, a severe thunderstorm was located 9 miles west of
Martinsville, or 16 miles north of Bloomington, moving northeast at
75 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Martinsville around 845 AM EDT.
Brooklyn, Monrovia, Bethany, Centerton and Lake Hart around 850 AM
EDT.
Other locations in the path of this severe thunderstorm include
Mooresville, Waverly and Plainfield.
This includes Interstate 70 between mile markers 51 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 8658 3941 8676 3947 8671 3947 8669
3949 8669 3963 8658 3974 8646 3965 8633
3963 8632 3963 8631 3951 8613 3930 8647
TIME...MOT...LOC 1238Z 223DEG 65KT 3939 8660
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ME813
WWUS53 KIND 051249
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
849 AM EDT Wed Apr 5 2023
INC105-119-051259-
/O.CAN.KIND.SV.W.0029.000000T0000Z-230405T1300Z/
Monroe IN-Owen IN-
849 AM EDT Wed Apr 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE AND
NORTHEASTERN OWEN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3938 8644 3950 8659 3962 8655 3974 8645
3965 8633 3963 8632 3963 8631 3953 8616
TIME...MOT...LOC 1249Z 223DEG 62KT 3953 8643
$$
INC063-081-109-051300-
/O.CON.KIND.SV.W.0029.000000T0000Z-230405T1300Z/
Morgan IN-Johnson IN-Hendricks IN-
849 AM EDT Wed Apr 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM EDT
FOR CENTRAL MORGAN...WEST CENTRAL JOHNSON AND SOUTHEASTERN HENDRICKS
COUNTIES...
At 849 AM EDT, a severe thunderstorm was located near Mooresville, or
22 miles southwest of Indianapolis, moving northeast at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Waverly around 855 AM EDT.
Other locations in the path of this severe thunderstorm include
Plainfield.
This includes Interstate 70 between mile markers 55 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3938 8644 3950 8659 3962 8655 3974 8645
3965 8633 3963 8632 3963 8631 3953 8616
TIME...MOT...LOC 1249Z 223DEG 62KT 3953 8643
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:24 AM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 5, 6:24 AM EDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Indianapolis IN 624 AM EDT Wed Apr 5 2023 .Mesoscale Update... Issued at 620 AM EDT Wed Apr 5 2023 Loosely organized cluster of convection over southern Illinois is struggling to establish a well-defined cold pool and grow further upscale. Nevertheless, longwave IR cloud top temperatures are cold and maintaining. GLM lightning trends have decreased only slightly. A 67 mph wind gust occurred at Carbondale recently. Convection is likely to maintain in a loosely organized state into southwest Indiana and further northeast through portions of central Indiana this morning as it traverses a broad warm advection regime. Isolated severe wind gusts are possible, but tornado potential would be dependent on better cold pool organization, and may also be somewhat tempered by slightly less low-level moisture (i.e., 12-14 degree 2-m T/Td spreads). && .Short Term...(Today and tonight) Issued at 256 AM EDT Wed Apr 5 2023 Severe thunderstorms are possible today, although there are some negative factors for significant/widespread severe. Damaging winds and a few tornadoes are still possible. Hail is more conditional and should generally be limited in size and impact. Any significant severe should be localized, conditional, and dictated by the storm scale or mesoscale. Meteorological analysis and range of possibilities are covered in the analysis below. There has been a sizable shift in the character of the upstream mid- latitude cyclone in model data over the last few days. Early indications were a quicker lower amplitude scenario with jet exit region breaching the warm sector at a more orthogonal angle, resembling some of the more classic dangerous tornado scenarios of the past somewhere across the region. But the trend has been slower and more amplified with key elements for a significant larger scale tornado event now absent. Water vapor channel imagery shows an amplified trough centered roughly over the Rockies with deepening closed low over the eastern Dakotas. Models have the midlevel speed maxima downstream of the trough axis, and the strongest synoptic-scale ascent in its exit region shifting quickly into Canada today. The cold front will tend to outpace the trailing weakly cyclonic but intense midlevel flow and associated DCVA, and should be the primary forcing mechanism for convection in our area today. It should cross through during the afternoon, interacting with a deep subtropical plume of mid-high level moisture from the east Pacific that is clearly seen in CIRA layered moisture products spreading into the Ohio Valley. Within this deep moist plume, weaker midlevel lapse rates are present, and will likely limit destabilization somewhat. Nevertheless, at least modest instability will exist and in the presence of strong mass response (i.e., ~50+ knot low level jet) causing strong shear, will result in some severe thunderstorm potential. The coverage of convection may be high, resulting in complicated storm scale interactions and mergers, and limiting the opportunity for discrete storms. A QLCS forced/maintained by frontal convergence may be the most noteworthy convective feature for our area. However, satellite-derived layered moisture products show a pronounced northward surge of deeper low-level moisture in the central gulf coast states, helping to increase convective coverage over Arkansas. This is ahead of frontal forcing. The expansiveness and magnitude of this convection is currently in question, but it is occurring within a low-level warm/moist advection regime and within aforementioned mid-high level subtropical moisture plume. So, it should maintain in at least limited coverage. This could move into southern and portions of central Indiana during the early morning hours, preceding the frontal QLCS. Expected/possible scenarios with regards to convective evolution: 1. There could be just enough height falls/ascent, midlevel cooling, and low-level warm/moist advection for pre-frontal convection to increase early-mid morning. This would primarily be over the northwest half of Indiana, and seems low probability at this time. If it occurred, a marginal hail/wind threat could evolve, but diurnal minimum coupled with moistening/warming trend in the mid levels should preclude a more substantial threat. 2. Convection now in south-central Missouri and north-central Arkansas continues northeastward reaching southwest portions of the area by around 6am or shortly after. Parameter space would support a marginal hail/wind threat as well, but it may not be fully rooted in the boundary layer. 3. QLCS maintains and even reinvigorates some as it moves into central Indiana late morning through early afternoon and interacts with deep moist axis and modest diabatic surface heating. Shear vector orientations will be oblique, but sufficient in magnitude for some concern with localized surges and line reorientations supporting mesovortices and a few tornadoes. Otherwise, deep moist environment and water loading amidst at least modest instability will result in wind as the primary threat. The storm mode should limit or preclude the hail threat. Tight MSLP gradient and at least some mixing and momentum transfer could result in wind gusts at least approaching Wind Advisory criteria, albeit not as significant of a threat as the last two mid-latitude systems. We will continue the Windy Advisory, though it is low confidence relative to the previous two cases. Post-frontal gradient will be less than previous system as well, given the higher latitude track. Stronger winds aloft pass during the diurnal mixing minimum tonight, limiting potential for substantial wind speeds. && .Long Term...(Thursday through Tuesday) Issued at 256 AM EDT Wed Apr 5 2023 A quiescent synoptic pattern evolves in the long term period with stronger westerlies aloft relegated to higher latitudes and positive midlevel height anomalies dominating south of that. Post-frontal cold advection Thursday is modest and temperatures should be only slightly below early April climatology. A steady day to day warm-up is expected into early next week as midlevel heights become more positively anomalous. One weak perturbation over the Great Lakes by Monday is less pronounced than previous runs with minimal ascent interacting with a continental air mass. Deeper moisture at that time will be confined to the gulf coast region. Thus, precipitation seems unlikely. In its wake, an impressive plume of well mixed and adiabatically warmed air aloft originating in the semi-arid southwest will help us rise to well above climatology for what looks to be the majority of next week. Temperatures may reach the 80s by midweek, and dry conditions look to prevail. && .Aviation...(12Z TAF Issuance) Issued at 611 AM EDT Wed Apr 5 2023 Impacts: * Low level wind shear this morning * Thunderstorm window 14-20z * MVFR stratus with rain/storms * Strong gusts up to 35-40 knots outside of storms before the front Discussion: Poor flying conditions are expected today with deteriorating ceilings, increasing storm coverage, and strong winds. Thunderstorms over southern Illinois should impact at least BMG and possibly IND and HUF early-mid morning, and additonal storms along the front will reach all TAF sites by midday and exit later this afternoon. Generally improving conditions are expected mid-late afternoon with departing rain and storms, slight decrease in wind, and return of VFR conditions. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM EDT this evening for INZ021-028>031- 035>049-051>057-060>065-067>072. && Mesoscale...BRB Short Term...BRB Long Term...BRB Aviation...BRB
Hazardous weather outlook, Apr 5, 3:32 AM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 332 AM EDT Wed Apr 5 2023 INZ021-028>031-035>049-051>057-060>065-067>072-060745- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 332 AM EDT Wed Apr 5 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. A few thunderstorms are expected early this morning across mainly western Indiana. Isolated hail up to the size of quarters and damaging wind gusts up to 60 mph are possible. A line of thunderstorms is expected to move through central Indiana from late morning through mid-afternoon. Damaging wind is the main threat with this line of storms, but a few tornadoes are also possible. Outside of thunderstorms, strong winds gusting to 45 MPH are expected today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports would be helpful on Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Apr 5, 8:07 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
807 AM EDT Wed Apr 5 2023
INZ045-052-053-061-067-068-051230-
Daviess IN-Knox IN-Owen IN-Clay IN-Putnam IN-Greene IN-
807 AM EDT Wed Apr 5 2023
...Strong thunderstorms will impact portions of northeastern Knox,
southern Clay, Owen, Greene, southeastern Putnam and north central
Daviess Counties through 830 AM EDT...
At 807 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Linton to 12 miles north of
Washington. Movement was northeast at 65 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Bloomfield around 825 AM EDT.
This includes Interstate 70 between mile markers 42 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 8672 3905 8669 3878 8718 3921 8722
3947 8695
TIME...MOT...LOC 1207Z 223DEG 57KT 3921 8720 3884 8716
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MELocal storm report, Apr 5, 8:10 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
810 AM EDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 AM NON-TSTM WND GST 4 SSW SEELYVILLE 39.45N 87.30W
04/05/2023 M61 MPH VIGO IN ASOS
ASOS STATION KHUF TERRE HAUTE.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:07 AM EDT | Special Weather Statement | IND | Greene, Owen | 23 min |
| Apr 5, 8:52 AM EDT | Special Weather Statement | IND | Decatur, Rush | 23 min |
| Apr 5, 8:53 AM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Hendricks, Johnson, Marion, Morgan | 22 min |
| Apr 5, 9:13 AM EDT | Special Weather Statement | IND | Hancock, Madison, Marion | 32 min |
| Apr 5, 10:13 AM EDT | Special Weather Statement | IND | Fountain, Vermillion, Warren | 32 min |
| Apr 5, 10:24 AM EDT | Special Weather Statement | IND | Johnson, Shelby | 36 min |
| Apr 5, 10:36 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 39 min |
| Apr 5, 10:48 AM EDT | Special Weather Statement | IND | Fountain, Vermillion | 42 min |
| Apr 5, 11:10 AM EDT | Special Weather Statement | IND | Carroll, Tippecanoe | 50 min |
| Apr 5, 11:22 AM EDT | Special Weather Statement | IND | Clay, Parke, Putnam, Vigo | 38 min |
| Apr 5, 11:28 AM EDT | Special Weather Statement | IND | Clinton, Montgomery | 32 min |
| Apr 5, 11:41 AM EDT | Special Weather Statement | IND | Sullivan | 49 min |
| Apr 5, 11:43 AM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tipton | 47 min |
| Apr 5, 11:51 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion, Montgomery | 39 min |
| Apr 5, 11:53 AM EDT | Tornado Warning | IND | Boone, Montgomery | 22 min |
| Apr 5, 12:03 PM EDT | Special Weather Statement | IND | Clay, Greene, Hendricks, Morgan, Owen, Putnam and 1 more | 27 min |
| Apr 5, 12:24 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Madison | 36 min |
| Apr 5, 12:28 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Howard, Madison, Tipton | 32 min |
| Apr 5, 12:31 PM EDT | Special Weather Statement | IND | Hancock, Johnson, Marion, Morgan | 44 min |
| Apr 5, 12:55 PM EDT | Special Weather Statement | IND | Delaware, Henry, Madison, Randolph | 50 min |
| Apr 5, 1:40 PM EDT | Special Weather Statement | IND | Henry, Randolph, Rush, Shelby | 50 min |
| Apr 5, 1:58 PM EDT | Special Weather Statement | IND | Daviess, Martin | 32 min |
| Apr 5, 2:32 PM EDT | Special Weather Statement | IND | Jackson | 28 min |
| Apr 5, 3:02 PM EDT | Areal Flood Advisory | IND | Daviess, Greene, Knox, Martin, Sullivan | 5 hr |
| Apr 5, 3:11 PM EDT | Areal Flood Advisory | IND | Bartholomew, Jackson, Jennings, Lawrence, Monroe | 5 hr |
| Apr 5, 3:11 PM EDT | Special Weather Statement | IND | Jennings | 19 min |
| Apr 5, 7:01 PM EDT | River Flood Warning | IND | Knox | 67 hr |
| Apr 5, 7:51 PM EDT | Areal Flood Advisory | IND | Martin | 8 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.